Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 46, NWS New Orleans, LA

October 22, 2017Jackson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Oct 22, 2017, 10:52 AM CDT for Jackson County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2017, 10:52 AM CDT (15:52 UTC)
Expired
Oct 22, 2017, 1:45 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Jackson County, MS

The radar

The Mobile radar (KMOB), 52 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

338 
WGUS54 KLIX 221552
FFWLIX
MSC059-221845-
/O.NEW.KLIX.FF.W.0046.171022T1552Z-171022T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1052 AM CDT SUN OCT 22 2017

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Jackson County in southern Mississippi...

* Until 145 PM CDT

* At 1050 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two to three inches of 
  rain have already fallen over northeast Jackson county. Additional 
  storms will dump another 2 inches this area. This activity is 
  expected to spread east. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Biloxi, Ocean Springs, Moss Point, St. Martin, Escatawpa, Gautier,
  Wade, Latimer, Big Point, Helena, Gulf Hills, Hurley, Vancleave,
  Hickory Hills and Gulf Park Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3039 8876 3039 8886 3040 8886 3041 8887
      3073 8888 3073 8842 3037 8842

$$
1 follow-up statement
295 
WGUS74 KLIX 221819
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
119 PM CDT SUN OCT 22 2017

MSC059-221845-
/O.CON.KLIX.FF.W.0046.000000T0000Z-171022T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson MS-
119 PM CDT SUN OCT 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
JACKSON COUNTY...

At 114 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain east of Moss Point in the warned area. Up to three to four 
inches of rain have already fallen across extreme southeast Jackson 
County. Additional storms are expected to track across this area in 
the next hour. 

Some locations that will experience flooding include...
Biloxi, Ocean Springs, Moss Point, St. Martin, Escatawpa, Gautier,
Wade, Latimer, Big Point, Helena, Gulf Hills, Hurley, Vancleave,
Hickory Hills and Gulf Park Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3039 8876 3039 8886 3040 8886 3041 8887
      3073 8888 3073 8842 3037 8842

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 9:42 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Oct 22, 9:42 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
942 AM CDT Sun Oct 22 2017

.UPDATE...

Updated both the POP and weather grids to better reflect ongoing
convective trends this morning, and expected timing of frontal
passage this afternoon and evening across the area. Temperatures
are running a bit cooler than currently forecast, but not enough
difference to force an update of expected highs at this point. 32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  77  57  72  52 /  90  20   0   0
BTR  79  57  74  53 /  90  20   0   0
ASD  80  61  75  52 /  90  40   0   0
MSY  81  63  74  59 /  90  30   0   0
GPT  79  63  75  57 /  90  60  10   0
PQL  80  64  75  53 /  90  80  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 4 PM CDT this afternoon for LAZ034>036-
     046-047.

GM...None.
MS...Flash Flood Watch until 4 PM CDT this afternoon for MSZ068-069.

GM...None.
&&

32
Hazardous weather outlook, Oct 22, 4:15 AM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
415 AM CDT Sun Oct 22 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-230000-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
415 AM CDT Sun Oct 22 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today and tonight.
Some of the thunderstorms will be capable of producing frequent
lightning, periods of torrential rainfall, and strong gusty winds.
There is a marginal risk of severe weather, primarily during the
afternoon and evening hours.

A Flash Flood Watch is in effect for portions of east central
Louisiana and extreme southwest Mississippi through this afternoon.
Rainfall rates of one to three inches per hour will be possible with
some of the storms today. Additional rainfall amounts of two to
three inches are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Small Craft Advisory conditions are likely to develop across the
coastal waters during the first half of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening in
support of severe thunderstorm and flash flood monitoring.

In the hours before

Special weather statement, Oct 22, 8:26 AM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
826 AM CDT SUN OCT 22 2017

LAZ062>064-070-221400-
Orleans-Upper St. Bernard-Lower St. Bernard-Upper Plaquemines-
826 AM CDT SUN OCT 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. BERNARD...
CENTRAL ORLEANS AND NORTHWESTERN PLAQUEMINES PARISHES...

At 825 AM CDT, a strong thunderstorm was located over Poydras, or 8
miles east of Belle Chasse, moving northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Orleans, Belle Chasse, Violet, Meraux and Poydras.

LAT...LON 2986 8999 3013 8976 3008 8969 3006 8973
      3002 8972 3004 8977 3002 8984 2994 8984
      2996 8973 2994 8959 2998 8957 2999 8957
      2996 8954 2993 8958 2993 8974 2987 8971
      2987 8967 2978 8979 2980 8982 2977 8988
TIME...MOT...LOC 1325Z 222DEG 20KT 2986 8986
Special weather statement, Oct 22, 9:09 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service New Orleans LA
909 AM CDT SUN OCT 22 2017

MSZ080-221445-
Hancock-
909 AM CDT SUN OCT 22 2017

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT HANCOCK COUNTY...

At 908 AM CDT, a cluster of strong thunderstorms was located over
Stennis Space Center, or 12 miles west of Diamondhead, moving
northeast at 20 mph.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bay St. Louis, Waveland, Diamondhead, Kiln, Pearlington, Shoreline
Park and Stennis Space Center.

LAT...LON 3064 8937 3037 8934 3033 8938 3034 8934
      3031 8933 3026 8942 3023 8942 3020 8954
      3018 8957 3023 8962 3024 8961 3025 8963
      3026 8963 3029 8964 3031 8963 3034 8963
      3036 8966 3041 8968 3042 8968
TIME...MOT...LOC 1408Z 247DEG 17KT 3037 8957
Special weather statement, Oct 22, 9:38 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service New Orleans LA
938 AM CDT SUN OCT 22 2017

LAZ034>036-047-048-MSZ068-069-221600-
East Feliciana-Pointe Coupee-West Baton Rouge-West Feliciana-East
Baton Rouge-Wilkinson-Amite-
938 AM CDT SUN OCT 22 2017

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHEASTERN WEST
FELICIANA...WEST BATON ROUGE...SOUTHEASTERN POINTE COUPEE...EAST
FELICIANA AND EAST BATON ROUGE PARISHES...SOUTHEASTERN WILKINSON AND
AMITE COUNTIES...

At 933 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Gloster to near Lottie.
Movement was east at 30 mph.

Addition rainfall over extreme Southwest Mississippi, West and East
Feliciana parishes and Pointe Coupee parish will likely cause cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Areal Flood Warning remains in effect for West Feliciana and East
Feliciana parishes until 130 pm this afternoon.

Locations impacted include...
Baton Rouge, Zachary, Baker, Port Allen, New Roads, Jackson, St.
Francisville, Clinton, Liberty, Addis, Brusly, Centreville, Livonia,
Maringouin, Slaughter, Gloster, Fordoche, Rosedale, Wilson and
Norwood.

LAT...LON 3124 9055 3100 9055 3099 9084 3094 9086
      3071 9085 3059 9098 3055 9097 3032 9119
      3032 9131 3050 9149 3048 9158 3050 9170
      3130 9094
TIME...MOT...LOC 1433Z 286DEG 35KT 3123 9091 3048 9163
Special weather statement, Oct 22, 9:58 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
958 AM CDT SUN OCT 22 2017

MSZ081-221530-
Harrison-
958 AM CDT SUN OCT 22 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON COUNTY...

At 954 AM CDT, a strong thunderstorm over the Mississippi or 2 miles
south of Long Beach, moving northeast at 20 mph. A possible
waterspout could be associated with the storm. The elevated rotation
is expected to weaken as it moves onshore this morning.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Gulfport, Biloxi, Long Beach, D'iberville, Lyman and Gulfport
Airport.

LAT...LON 3042 8894 3042 8898 3043 8899 3042 8899
      3042 8901 3041 8899 3039 8896 3037 8906
      3037 8909 3036 8909 3036 8910 3031 8927
      3059 8918 3048 8889
TIME...MOT...LOC 1454Z 205DEG 17KT 3032 8916
Special weather statement, Oct 22, 10:15 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1015 AM CDT SUN OCT 22 2017

LAZ036-037-046>050-056-071-072-MSZ069-070-221630-
Livingston-Iberville-Ascension-St. Helena-Northern Tangipahoa-East
Feliciana-Southern Tangipahoa-Assumption-West Baton Rouge-East Baton
Rouge-Pike-Amite-
1015 AM CDT SUN OCT 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ASCENSION...
SOUTHEASTERN WEST BATON ROUGE...ST. HELENA...LIVINGSTON...
SOUTHEASTERN EAST FELICIANA...SOUTHEASTERN IBERVILLE...TANGIPAHOA...
SOUTHEASTERN EAST BATON ROUGE AND NORTHERN ASSUMPTION PARISHES...PIKE
AND EASTERN AMITE COUNTIES...

At 1015 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Summit to 6 miles southeast of Pride
to near Bayou Sorrel. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Hammond, Mccomb, Denham Springs, Gonzales,
Donaldsonville, Plaquemine, Greensburg, Napoleonville, Amite, Oak
Hills Place, St. Gabriel, Ponchatoula, Walker, Amite City, Addis,
Brusly, Magnolia, Kentwood and White Castle.

LAT...LON 3133 9026 3100 9026 3100 9035 3091 9035
      3074 9026 3038 9025 3028 9037 3034 9049
      3017 9064 3011 9091 3007 9096 2998 9096
      2994 9089 2986 9091 3000 9124 3004 9123
      3010 9146 3017 9147 3067 9096 3135 9060
TIME...MOT...LOC 1515Z 289DEG 24KT 3131 9054 3065 9089 3016 9139
Local storm report, Oct 22, 10:46 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1046 AM CDT SUN OCT 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      NEW ROADS               30.69N 91.45W
10/22/2017                   POINTE COUPEE      LA   LAW ENFORCEMENT

            FLOODING REPORTED IN EASTERN POINTE COUPEE PARISH NEAR
            NEW ROADS. SEVERAL ROADS FLOODED AND CLOSED INCLUDING
            PECAN DRIVE... LA 1... JACK TORRES ROAD. RESIDENTS HAVE
            LEFT HOMES IN THESE AREAS DUE TO HIGH WATER.

&&

AK

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 8:45 PM CDTFlash Flood WatchLIXAmite, Wilkinson19 hr
Oct 22, 1:07 AM CDTSpecial Weather StatementLIXWilkinson53 min
Oct 22, 2:00 AM CDTFlash Flood WarningLIXWilkinson3 hr
Oct 22, 2:09 AM CDTSpecial Weather StatementLIXAmite51 min
Oct 22, 2:27 AM CDTSpecial Weather StatementLIXAmite48 min
Oct 22, 2:33 AM CDTSevere Thunderstorm WarningLIXAmite42 min
Oct 22, 3:04 AM CDTSpecial Weather StatementLIXAmite26 min
Oct 22, 3:31 AM CDTAreal Flood AdvisoryLIXAmite119 min
Oct 22, 3:52 AM CDTSpecial Weather StatementLIXAmite53 min
Oct 22, 4:24 AM CDTTornado WarningLIXAmite51 min
Oct 22, 4:59 AM CDTSevere Thunderstorm WarningLIXPike61 min
Oct 22, 5:20 AM CDTFlash Flood WarningLIXAmite115 min
Oct 22, 5:26 AM CDTTornado WarningLIXPike34 min
Oct 22, 7:31 AM CDTSpecial Weather StatementLIXHancock, Pearl River29 min
Oct 22, 7:37 AM CDTTornado WarningLIXHancock, Harrison23 min
Oct 22, 7:41 AM CDTSpecial Weather StatementLIXHarrison34 min
Oct 22, 7:54 AM CDTTornado WarningLIXHarrison20 min
Oct 22, 8:41 AM CDTTornado WarningLIXHarrison49 min
Oct 22, 9:09 AM CDTSpecial Weather StatementLIXHancock36 min
Oct 22, 9:26 AM CDTFlash Flood WarningLIXHancock, Harrison3 hr
Oct 22, 9:38 AM CDTSpecial Weather StatementLIXAmite82 min
Oct 22, 9:58 AM CDTSpecial Weather StatementLIXHarrison32 min
Oct 22, 10:15 AM CDTSpecial Weather StatementLIXPike75 min
Oct 22, 11:07 AM CDTSpecial Weather StatementLIXWalthall23 min
Oct 22, 11:19 AM CDTTornado WarningLIXJackson10 min
Oct 22, 11:57 AM CDTSevere Thunderstorm WarningLIXHancock, Pearl River48 min
Oct 22, 12:08 PM CDTTornado WarningLIXJackson11 min
Oct 22, 12:38 PM CDTRiver Flood WarningLIXHarrison48 hr
Oct 22, 12:38 PM CDTRiver Flood WarningLIXHarrison30 hr
Oct 22, 1:02 PM CDTSpecial Weather StatementLIXHarrison, Jackson28 min
Oct 22, 1:45 PM CDTSpecial Weather StatementLIXHarrison, Jackson60 min
Oct 22, 3:41 PM CDTAreal Flood AdvisoryLIXJackson64 min

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.